Ohio, 2002Damaging Winds in Ohio, August 23, 2002
August 23, 2002 · NWS PBZ · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 1:02 PM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 23, 1:02 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 23 2002
SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY
BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN
KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA
MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING
INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC
DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY
AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND
WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN
OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING
ELSW.
HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN
TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST.
PIT 68 79 62 80 / 90 50 10 0
HLG 66 78 62 79 / 80 50 10 0
MGW 68 81 63 81 / 80 50 10 0
ZZV 68 81 63 81 / 80 50 10 0
PHD 66 78 62 79 / 80 50 10 0
FKL 63 75 58 76 / 80 50 10 0
DUJ 63 75 58 76 / 80 50 10 0
LBE 65 78 61 78 / 80 50 10 0
BTP 63 75 58 76 / 80 50 10 0
IDI 65 78 61 78 / 80 50 10 0
ODM 63 75 58 75 / 80 50 10 0
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
In the hours before
Local storm report, Aug 23, 12:43 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
143 PM EDT FRI AUG 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM SHARPSVILLE PA 65-70 MPH TSTM WIND GUST
08/22/02 MERCER MICROBURST 1MILE LONG, 1/2
MILE WIDE. APPROX. 100
TREES DOWN IN S. PYMATUNING
TWP. ALSO DAMAGE TO
ATTACHED ROOF ON
APARTMENT.REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 23, 2:20 PM EST, 3 hours 40 minutes before
PAZ030-032-232000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI AUG 23 2002
...STRONG THUNDERSTORM MOVING THROUGH...
A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING, WIND GUSTS TO 45 MPH,
HEAVY DOWNPOURS AND SOME SMALL HAIL IS LOCATED IN THE RUFFS DALE
AREA OF WESTMORELAND COUNTY. SURROUNDING COMMUNITIES SUCH AS MT.
PLEASANT AND ALVERTON ARE IN THE PATH OF THE STORM IN ADDITION TO
EVERSON, PRITTSTOWN AND PENNSVILLE IN FAYETTE COUNTY. THE STORM WILL
MOVE THROUGH BY 4 PM.
MOTORISTS ARE ADVISED TO SLOW DOWN AS VISIBILITIES CAN BE SUDDENLY
REDUCED TO NEAR ZERO IN HEAVY DOWNPOURS.
Special weather statement, Aug 23, 5:01 PM EST, 59 minutes before
OHZ048-232330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT FRI AUG 23 2002
...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY...
A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY
FROM THE WEST BY 6:15 PM. THE STORMS ARE MOVING TOWARD THE EAST AT
ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF
COSHOCTON COUNTY UNTIL AROUND 7:15 PM.
TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING,
WARSAW, AND BLISSFIELD.
WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT
LIGHTNING, AND TORRENTIAL RAIN.
WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 5:13 PM EST, 47 minutes before
PAZ022-232330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT FRI AUG 23 2002
...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY...
A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG
COUNTY...TOWARD THE SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE
NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45
PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND
TORRENTIAL RAIN.
WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 5:26 PM EST, 34 minutes before
PAZ023-240000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI AUG 23 2002
...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY...
A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND
6:40 PM. THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA
COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH.
THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND
BLACK LICK AREAS FROM 6:40 TO 7:30 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL
RAIN.
WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
POSSIBLE WARNINGS.
Thunderstorm Wind, Coshocton
- When
- August 23, 6:00 PM EST
- Where
- Coshocton County, 2 mi NE of Coshocton
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.280, -81.817
Thunderstorm winds downed several large trees and power lines between State Routes 621 and 36.
Thunderstorm Wind, Carroll
- When
- August 23, 7:36 PM EST
- Where
- Carroll County, Sherrodsville
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.500, -81.233
Thunderstorm winds downed a few trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 23, 20024 deaths · 1 event
- Lightning Strike in Tennessee, August 23, 20022 deaths · 1 event
- Flash Flood and Hail in Oklahoma, August 23, 20021 injured · $3.8 million · 1.5 in hail · 18 events
- Tornado in Indiana, August 23, 2002$200,000 · F1 · 1 event
- Hail in Nebraska, August 23, 2002$600,000 · 1.75 in hail · 1 event
- Flash Flooding in Michigan, August 23, 2002$265,000 · 2 events
- Hail and Damaging Winds in Nebraska, August 23 to 24, 2002$177,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Texas, August 23, 2002$115,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Ohio, August 23, 2002$83,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, August 23, 20021 injured · $47,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 23, 2002$50,000 · 1.75 in hail · 6 events
- Damaging Wind in Missouri, August 23, 2002$50,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312835, 5312836.